Kansas, 2025

Flash Flooding and Hail in Kansas, September 8, 2025

September 8, 2025 · NWS ICT · 5 events in 3 counties and zones

Several hours of heavy rainfall impacted central Kansas with upwards of 12 inches reported in Lincon County. Several reports of flooding were relayed from Lincoln, Ellsworth, and Saline counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Several hours of heavy rainfall impacted central Kansas with upwards of 12 inches reported in Lincon County. Several reports of flooding were relayed from Lincoln, Ellsworth, and Saline counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 8, 5:28 AM CST, 52 minutes earlier. Its key messages:

  • Scattered rain and thunderstorm chances expected across central Kansas this morning with a strong to marginally severe storm possible.
  • Additional, non-severe thunderstorms are expected across eastern Kansas this evening and into Tuesday morning.
  • Near normal temperatures are expected to return by the middle of the week and last into the weekend.
Area forecast discussion, Sep 8, 5:28 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
628 AM CDT Mon Sep 8 2025

.KEY MESSAGES...

- Scattered rain and thunderstorm chances expected across
  central Kansas this morning with a strong to marginally severe
  storm possible.

- Additional, non-severe thunderstorms are expected across
  eastern Kansas this evening and into Tuesday morning.

- Near normal temperatures are expected to return by the middle
  of the week and last into the weekend.

&&

.DISCUSSION...
Issued at 242 AM CDT Mon Sep 8 2025

Currently, the upper-level trough and the associated surface high
continue to shift east over the Great Lakes region and into the
Northeast U.S. As the upper ridge over the Desert Southwest shifts
towards the Plains, we have transitioned into a more northwesterly
flow. A shortwave trough located across western Nebraska is
beginning to dive southeast into the Central Plains along the
northern periphery of the approaching ridge. Satellite imagery
shows moisture ahead of this feature to the west working its way
east into central and eastern Kansas. Surface observations also
show higher dewpoints across western Kansas with dewpoints in
the lower 60s. Locations in central and eastern Kansas are
currently seeing dewpoints in the lower to middle 50s. A few
showers and thunderstorms have begun to develop in north-
central Kansas along this moisture gradient.

For today and tonight, we will see showers and thunderstorms develop
across central Kansas this morning as the leading edge of the wave
interacts with the LLJ. While severe weather is not expected, a
brief stronger storm with marginally severe hail could be possible
as around 1000 J/kg of CAPE and shear upwards of 40 kts will be
present this morning. We will see a brief lull in activity around
midday into the early afternoon hours, but will then see a
resurgence of convection across eastern Kansas later this afternoon
and into the evening hours as the main impulse of the shortwave
traverses the region. We're not anticipating severe weather for
eastern Kansas this evening as the better instability and shear will
be located further south and west over southwest Kansas and
northwest Oklahoma.

As we move through the week, the ridge to our west will continue to
build back over the region. This will support the gradual warming
trend with highs in the lower 80s for Tuesday and temperatures
nearing normal through the end of the week and into the weekend with
highs in the middle to upper 80s. Overnight lows will stabilize in
the 60s through the end of the period. With the upper ridge parking
over the Central and Southern Plains by Wednesday, it will limit our
precip chances through the end of the period. Though, with the top
of the ridge axis centered overhead, we could see low rain chances
with any of the small perturbations in the pattern that pass across
the region.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 621 AM CDT Mon Sep 8 2025

Currently seeing VFR conditions across the area this morning.
However, with scattered thunderstorms across central Kansas, we
could see brief MVFR conditions with a heavier storm. As this
activity moves east through the morning and afternoon, HUT and
ICT could see some impacts. Still some uncertainty with timing
and coverage, but lower cigs and vis pose the greatest threat.

Southerly winds will remain gusty through the evening hours.
Sustained winds around 15 knots with some gusts up to 25 knots
are expected. Gusts will diminish later this evening, but winds
over 10 knots will continue through the end of the period for
nearly all sites.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...AMD
AVIATION...AMD
Hazardous weather outlook, Sep 8, 6:10 AM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
710 AM CDT Mon Sep 8 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090800-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
710 AM CDT Mon Sep 8 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered showers and thunderstorms awill impact parts of central
Kansas this morning, especially areas along and west of I-35 and
north of Hwy 50. Severe weather is not expected with this activity,
though a brief stronger storm is possible with marginally severe
hail and heavy rain which may lead to localized flooding concerns.

Scattered showers and thunderstorms may redevelop this evening into
Tuesday morning, especially over eastern Kansas, with the strongest
activity capable of small hail and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A thunderstorm or two is possible north of I-70 late Wednesday
night through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Sep 8, 5:43 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
643 AM CDT Mon Sep 8 2025

KSZ048-049-081215-
Ellsworth KS-Saline KS-
643 AM CDT Mon Sep 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELLSWORTH AND WEST
CENTRAL SALINE COUNTIES THROUGH 715 AM CDT...

At 643 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Kanopolis, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brookville.

This includes Interstate 70 between Mile Markers 225 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3874 9812 3887 9812 3887 9783 3870 9781
TIME...MOT...LOC 1143Z 271DEG 17KT 3881 9805

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DAVIS

The radar

The Wichita radar (KICT), 138 km away, was scanning. The volume nearest the first event began at 12:20 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail. Local standard time, as filed.

Hail, Ellsworth

When
September 8, 6:20 AM CST to 6:21 AM CST
Where
Ellsworth County, Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
38.730, -98.230

Flash Flood, Ellsworth

When
September 8, 9:55 AM CST to 11:05 AM CST
Where
Ellsworth County, 7.63 mi NNE of Carneiro to 5.6 mi NNE of Carneiro
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.830, -97.970

Water was reported over 29th Road about three miles north of Highway 40.

Flash Flood, Lincoln

When
September 8, 10:16 AM CST to 11:46 AM CST
Where
Lincoln County, 0.54 mi E of Beverly to 0.46 mi E of Beverly
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.020, -97.960

Highway 18 just east of Beverly is closed due to water over the road.

Flash Flood, Ellsworth

When
September 8, 11:55 AM CST to 1:05 PM CST
Where
Ellsworth County, 1.1 mi NNW of Ellsworth to 1.63 mi WSW of Ellsworth
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.743, -98.241

Northeast Main Street is closed in Ellsworth due to water over the road.

Flash Flood, Saline

When
September 8, 3:29 PM CST to 4:59 PM CST
Where
Saline County, 0.54 mi E of Brookville to 0.5 mi NE of Brookville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.770, -97.860

Widespread flooding in around the Brookville area, including roads and the city park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295596, 1295598, 1295599, 1295600, 1295601.